What Happens if You Mix Substances?

January 22, 2020. Article by: Government of B.C.

Mixing substances – also known as polysubstance use – is when people take more than one substance at the same time.

Different substances, including prescription or over the counter medications, cannabis, and alcohol, as well as those from the unregulated drug supply such as cocaine, ecstasy and opioids, affect our bodies in different ways. When used together, they can interact in ways that increase the overall effects.

This makes mixing substances unpredictable and dangerous.   

For example, mixing alcohol with cannabis can increase the chances of nausea, vomiting and feelings of paranoia. Mixing alcohol with prescription antibiotics may keep the antibiotics from working or cause any side effects, such as dizziness, to be worse.

Mixing Drugs and Overdose

Mixing substances can also increase the risk of overdose. For example, mixing alcohol with benzodiazepines, opioids or other prescription medications can cause a person’s breathing and heart rate to decrease, which can lead to overdose.

Most overdose deaths are related to people taking multiple substances, sometimes without realizing it.

Since 2016, fentanyl and its analogues have been found in heroin, cocaine, methamphetamine, ecstasy and other drugs in B.C. This contamination of the drug supply has led to more than 85% of overdose deaths in 2019 to involve fentanyl . A similar problem is happening with benzodiazepines.

Drug checking services help people find out if a substance contains fentanyl or other contaminants so they can make informed decisions that reduce risks.

Find drug checking and other life-saving services.

Safer Substance Use

It’s safer not to mix. If you or someone you know does choose to mix substances, there are steps to reduce the risk of fatal overdose.

  • Do not use alone
  • Start low, go slow. Test a small amount first, then go slowly. This is especially important if mixing substances. 
  • Carry Naloxone and know how to use it. Get free training online
  • Be aware of your health and tolerance. Being run down, sick, or not using substances in a while lowers a person’s tolerance, which can increase the risk of overdose.  

Watch this video to learn how to identify and respond to an overdose.



Related articles